New Jersey, 2014

Flooding in New Jersey, April 30, 2014

April 30, 2014 · NWS OKX · 14 events in 3 counties and zones

A frontal system associated with a large cutoff low pressure system over the Midwest and Lower Great Lakes region caused periods of heavy rain, which resulted in flooding across portions of Northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A frontal system associated with a large cutoff low pressure system over the Midwest and Lower Great Lakes region caused periods of heavy rain, which resulted in flooding across portions of Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 30, 1:32 PM EST, 43 minutes earlier.

Area forecast discussion, Apr 30, 1:32 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
232 PM EDT WED APR 30 2014

.SYNOPSIS...
A WARM FRONT WILL SLOWLY APPROACH FROM THE SOUTH AND PASS THROUGH
LATE TONIGHT...FOLLOWED BY A WEAK COLD FRONT THURSDAY EVENING.
WEAK HIGH PRESSURE WILL THEN BUILD IN THROUGH SATURDAY. A COLD
FRONT WILL PASS THROUGH ON SUNDAY...FOLLOWED BY HIGH PRESSURE FROM
THE NORTHWEST INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST REMAINS ON TRACK...AN AREA OF MORE ORGANIZED MODERATE TO
HEAVY RAIN ABOUT TO MOVE IN ACROSS NJ AND NYC. RAIN RATES
ASSOCIATED WITH THIS HAVE BEEN SHOWN BY RADAR TO BE AROUND 0.3 TO
0.5 INCH PER HOUR.

CONVEYOR BELT OF MOISTURE SHOWS UP ON WATER VAPOR ALL THE WAY TO
THE GOMEX...WITH THE RADAR MOSAIC INDICATING PCPN ALONG THE ERN
SEABOARD FLOWING INTO THE CWA.

EXPECT PERIODS OF RAIN TO CONTINUE ACROSS THE TRI-STATE. E WINDS
SHOULD CONTINUE IN THE 15-25 KT RANGE WITH SOME GUSTS TO AROUND 30
KT AS THE RAIN AND FRICTION ENCOUNTER THE INCREASE IN PRES GRADIENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE HEAVIEST OF THE RAIN IS STILL EXPECTED TNGT AS PW/S INCREASE
TO OVER 1.5 INCHES. THE NAM IS LIKELY TOO FAST WITH WARM FROPA
BASED ON CLIMO AND THE COLD WATERS. THE THETA-E RIDGE BUILDS OVER
THE AREA AND SCT TSTMS ARE EXPECTED. AT FIRST THE E WINDS WILL BE
LOCKED IN...THEN THE WARM FRONT WILL APPROACH AFT MIDNIGHT AND THE
WIND FIELDS WILL LIGHTEN. THIS SHOULD OPEN THE DOOR TO
FOG...ESPECIALLY ERN ZONES. CONVECTION/PCPN SHOULD FOCUS INVOF THE
FRONT SO JUST N OF THE BOUNDARY HVY RAIN WILL CONTINUE WITH
INITIATION ALONG AND S OF THE BOUNDARY.

WITH THE WARM FRONT N OF THE CWA THU MRNG...PCPN EXPECTED TO
BECOME ALL CONVECTIVE IN NATURE WITH THE APPROACH OF THE COLD
FRONT. ENOUGH CAPE FOR TSTMS. THE PCPN WINDS DOWN LATE IN THE DAY
FROM W TO E AS THE MOISTURE IS SHUNTED OFFSHORE WITH THE PASSAGE
OF A PRE-FRONTAL TROF. EXCEPTION COULD BE ERN LI AND CT...WHERE THE
MARINE LAYER WILL BE MORE DIFFICULT TO DISPLACE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A WEAK HIGH PRESSURE RIDGE WILL FOLLOW AN EVENING COLD FROPA THU
NIGHT. THEN A COMBO OF WEAK UPPER TROUGHING TO THE WEST WITH
TRANSIENT EMBEDDED MID LEVEL SHORTWAVES PASSING THROUGH...PLUS
DAYTIME HEATING AND RESULTING WEAK THERMAL TROUGHING...SHOULD LEAD
TO MAINLY DIURNALLY DRIVEN ISOLD-SCT SHOWERS ON BOTH FRI AND SAT
ESPECIALLY INLAND.

A CUTOFF LOW DIVING SE INTO THE BROAD MEAN TROUGH ACROSS THE EAST
WILL PUSH A COLD FRONT ACROSS ON SUNDAY...ACCOMPANIED BY SCT
SHOWERS...PERHAPS TSTMS WITH SMALL HAIL IF LATEST ECMWF WITH ITS
DEEPER AND MUCH COLDER CLOSED LOW ALOFT /H5 TEMPS -30 C/ IS
MORE CORRECT. FAIR WX WILL FOLLOW FOR EARLY NEXT WEEK WITH HIGH
PRESSURE BUILDING SE FROM CENTRAL CANADA.

TEMPS SHOULD BE NEAR AVG THROUGH THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WARM FRONT APPROACHES FROM THE SOUTH AND PASSES THROUGH THE AREA
DURING THE EARLY MORNING HOURS THU. PRE-FRONTAL TROUGH THEN
FOLLOWS AFTER 12Z.

WIDESPREAD IFR/LIFR CONDITIONS THROUGH TONIGHT WITH EAST WINDS
GRADUALLY VEERING AROUND TO THE SOUTHEAST THIS EVENING...AND THEN
SOUTH BEHIND THE WARM FRONT BETWEEN 06Z AND 09Z. SOME GUSTS UP
TO 25 KT EARLY THIS AFT...BUT GUSTS SHOULD BE LOST WITH A
LOWERING INVERSION BY EARLY THIS EVE.

LLWS FCST TO DEVELOP EARLY THIS EVENING AND CONTINUE OVERNIGHT AS
WINDS ALOFT INCREASE AND SHIFT TO THE SOUTHWEST.

PERIODIC RAIN...MODERATE TO HEAVY AT TIMES...IS EXPECTED THROUGH
TONIGHT. ISOLATED EMBEDDED THUNDERSTORMS REMAIN POSSIBLE
OVERNIGHT AND INTO THE THU MORNING. HOWEVER...CONFIDENCE AND
COVERAGE OF STORMS TOO LOW TO INCLUDE AT ANY PARTICULAR TAF SITE
THIS FAR OUT.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: TIMING OF WIND SHIFT TO THE EAST/SOUTHEAST
REMAINS IN QUESTION. GUSTS SHOULD BE INTERMITTENT.

KJFK FCSTER COMMENTS: EAST WINDS 15 TO 20 KT EXPECTED THROUGH THE
DAY. OCCASIONAL GUSTS POSSIBLE.

KLGA FCSTER COMMENTS: WIND MAY REMAIN EAST/NORTHEAST A LITTLE LONGER
THAN FCST. GUSTS SHOULD BE INTERMITTENT.

KTEB FCSTER COMMENTS: TIMING OF LIFR CEILINGS MAY BE OFF AN HOUR
OR TWO. ANY GUSTS SHOULD BE INTERMITTENT.

KHPN FCSTER COMMENTS: CIGS MAY VARY BETWEEN IFR/LIFR THROUGH EARLY
THIS AFT.

KISP FCSTER COMMENTS: EAST WINDS 15 TO 20 KT EXPECTED THROUGH THE
DAY. OCCASIONAL GUSTS POSSIBLE.

.OUTLOOK FOR 18Z THURSDAY THROUGH SUNDAY...
.THU AFT...VFR. LATE DAY COLD FRONTAL PASSAGE.
.FRI-SAT...VFR WITH A SERIES OT TROFS MOVING THROUGH.
.SUN...COLD FRONTAL PASSAGE WITH SCT SHOWERS AND POSSIBLY A TSTM.
GUSTY W FLOW 15-20G25-30KT DEVELOPING.
.MON...VFR. GUSTY NW FLOW.

&&

.MARINE...
SCA CONDITIONS WILL CONTINUE ON ALL WATERS THRU THU. TSTMS ARE
POSSIBLE TNGT AND THU.

HAZARDOUS OCEAN SEAS SHOULD CONTINUE ON ALL OCEAN WATERS INTO THU
NIGHT. STEADY WSW FLOW INCREASING TO 15-20 ON FRI SHOULD THEN
MAINTAIN HAZARDOUS OCEAN SEAS E OF FIRE ISLAND INLET FRI INTO
FRI EVENING.

BRIEF SCA CONDS ON THE ERN OCEAN WATERS MAY TAKE PLACE SUNDAY NIGHT
AFTER A COLD FRONTAL PASSAGE.

&&

.HYDROLOGY...
ADDITIONAL RAINFALL TO AROUND 3 INCHES FCST THRU THU WITH LOCALLY
HIGHER AMOUNTS UP TO AROUND 4 INCHES. THE HEAVIEST RAINFALL RATES
ARE EXPECTED TO BE TNGT WHEN TSTMS WILL ENHANCE PCPN. A FLOOD
WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA.

&&

.TIDES/COASTAL FLOODING...
THE HIGH TIDE CYCLE THIS MRNG/AFTN IS THE LOWER OF THE TWO
ASTRONOMICALLY...SO ONLY EXPECTING SOME ISOLD TIDAL FLOODING. FOR
TNGT HOWEVER...HAVE GONE WITH AN ADVY FOR THE WRN HALF OF THE CWA
TAKING INTO ACCOUNT A SLOWER WARM FRONTAL PASSAGE RESULTING IN
LONGER E FLOW...AS WELL AS THE CONTRIBUTIONS OF HVY RAINFALL.

CSTL FLOODING IS NOT FCST ATTM FOR THU WITH WINDS SHIFTING TO THE
SW. THIS HOWEVER IS SUBJECT TO CHANGE IF THE EXTENT OF EXPECTED
DRAINAGE IS UNDERESTIMATED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
     MORNING FOR CTZ005>008-010>012.
     FLOOD WATCH THROUGH THURSDAY MORNING FOR CTZ009.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
     THURSDAY FOR CTZ009-010.
NY...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
     MORNING FOR NYZ067-068-078>081.
     FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ069>075-176>179.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
     THURSDAY FOR NYZ071>075-078-080-176>179.
NJ...FLOOD WATCH THROUGH THURSDAY MORNING FOR NJZ002-004-006-
     103>108.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
     THURSDAY FOR NJZ006-106-108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ330-335-
     338-340-345-350-353-355.

&&

SYNOPSIS...JMC/GOODMAN
NEAR TERM...JMC/GOODMAN/JM
SHORT TERM...JMC
LONG TERM...GOODMAN
AVIATION...DW
MARINE...JMC/GOODMAN
HYDROLOGY...JMC/GOODMAN/JM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 30, 2:47 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
347 AM EDT WED APR 30 2014

CTZ005>008-011-012-NYZ067-068-079-081-010800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-
PUTNAM-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
347 AM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-103>105-107-NYZ069-070-010800-
WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-WESTERN UNION-ROCKLAND-NORTHERN WESTCHESTER-
347 AM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-NJZ006-106-108-NYZ071>075-176>179-010800-
SOUTHERN FAIRFIELD-HUDSON-EASTERN ESSEX-EASTERN UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
347 AM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-010800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
347 AM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ010-NYZ078-080-010800-
SOUTHERN NEW HAVEN-NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
347 AM EDT WED APR 30 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT THURSDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Union

When
April 30, 2:15 PM EST to 11:59 PM EST
Where
Union County, 0.93 mi W of Tremley to 0.77 mi SE of Rahway
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.598, -74.248

The Rahway River at Springfield exceeded its flood stage of 5.5 feet at 2:15 pm EST, crested at 8.65 ft. at 10:00 pm EST and fell back within its banks at 10:45 am EST on May 1. The Rahway River at Rahway exceeded its flood stage of 6.0 ft. at 6:30 pm EST, crested at 7.14 ft. at 9:45 pm EST and fell back within its banks at 1:30 pm EST on May 1.

Flood, Essex

When
April 30, 4:00 PM EST to 11:59 PM EST
Where
Essex County, 0.36 mi NNW of Elizabeth to 0.37 mi NNW of Elizabeth
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.675, -74.222

The Elizabeth River at Ursino Lake exceeded its flood stage of 20.0 feet at 4:00 pm EST, crested at 21.28 ft. at 8:00 pm EST and fell back within its banks at 12:00 am on May 1.

Flood, Bergen

When
April 30, 4:05 PM EST to 4:35 PM EST
Where
Bergen County, 0.79 mi WNW of Kingsland to 0.9 mi WNW of Kingsland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.805, -74.114

Orient Way was closed between Page Ave. and New Jersey Ave. in Lyndhurst due to flooding. Storm total rainfall amounts reported across the county ranged from 3.07 inches in Oakland to 4.89 inches in Lyndhurst.

Flood, Essex

When
April 30, 4:20 PM EST to 4:50 PM EST
Where
Essex County, 1.02 mi SW of Brills Jct to 1.03 mi SW of Brills Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.719, -74.164

A water rescue was performed on a car stuck in flood waters at the intersection of South St. and Adams St. in Newark. Storm total rainfall amounts reported across the county ranged from 2.36 inches in Essex Fells to 5.36 inches at Newark Liberty International Airport.

Flood, Union

When
April 30, 5:20 PM EST to 9:35 PM EST
Where
Union County, 1.08 mi W of Mountainside to 0.37 mi W of Mountainside
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.670, -74.371

Route 22 was closed between Summit Rd. and Lawrence Ave. in Mountainside due to flooding. Storm total rainfall amounts reported across the county ranged from 4.57 inches in Linden to 6.06 inches in Mountainside.

Flood, Bergen

When
April 30, 5:30 PM EST to 11:59 PM EST
Where
Bergen County, 0.2 mi NNE of Ridgewood to 1.32 mi ENE of Ridgewood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.003, -74.118

The HoHoKus Brook at HoHoKus rose above its flood stage of 3 feet at 5:30 pm EST, crested at 3.48 ft. at 7:30 pm EST and remained above flood stage until 2:15 am EST on May 1.

Flood, Union

When
April 30, 5:56 PM EST to 9:35 PM EST
Where
Union County, 1.67 mi S of Murray Hill to 1.61 mi WNW of Scotch Plains
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.656, -74.403

All westbound lanes of route 22 were closed west of Union Ave. in Scotch Plains due to flooding of the Green Brook Stream.

Flood, Union

When
April 30, 6:12 PM EST to 9:35 PM EST
Where
Union County, 0.45 mi ESE of Baltusrol to 0.51 mi ESE of Baltusrol
Cause
Heavy Rain
Reported by
Public
Coordinates
40.718, -74.292

A car became stuck in flood waters at the intersection of Valley St. and Springfield Ave. in Vauxhall.

Flood, Union

When
April 30, 6:46 PM EST to 9:35 PM EST
Where
Union County, 0.55 mi N of Clark to 0.56 mi N of Clark
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.638, -74.320

The intersection of Massachusetts St. and Boynton Ave. in Westfield was closed due to flooding.

Flood, Union

When
April 30, 6:50 PM EST to 9:35 PM EST
Where
Union County, 0.52 mi WNW of Springfield to 0.77 mi WNW of Springfield
Cause
Heavy Rain
Reported by
Public
Coordinates
40.704, -74.309

Meisel Ave. was closed between Cottage Ln. and Linden Ave. in Springfield due to flooding.

Flood, Bergen

When
April 30, 8:30 PM EST to 11:59 PM EST
Where
Bergen County, 0.55 mi S of Rochelle Park to 0.62 mi S of Rochelle Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.892, -74.081

The Saddle River at Lodi exceeded its flood stage of 6.0 feet at 8:30 pm EST, crested at 7.02 ft. at 2:15 am EST on May 1 and fell back within its banks at 8:00 am EST on May 1.

Flood, Union

When
April 30, 9:05 PM EST to 11:59 PM EST
Where
Union County, 0.42 mi NE of Garwood to 1.08 mi SE of Cranford
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.655, -74.315

Flooding on the Rahway River resulted in voluntary evacuations along the river in Cranford.

Flood, Bergen

When
April 30, 9:29 PM EST to 9:59 PM EST
Where
Bergen County, 0.94 mi E of Lodi to 0.87 mi E of Lodi
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.882, -74.082

The intersection of Route 46 and Main St. in Lodi was closed due to flooding.

Flood, Bergen

When
April 30, 9:45 PM EST to 11:59 PM EST
Where
Bergen County, 1.09 mi NW of Palisade to 0.8 mi NNW of Palisade
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.982, -73.993

The Hackensack River at Rivervale exceeded its flood stage of 5.0 feet at 9:45 pm EST, crested at 6.67 ft. at 3:45 am EST on May 1st and fell back within its banks at 2:15 am EST on May 2.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514452, 514162, 513309, 513310, 514078, 514124, 514085, 514086, 514101, 514113, 514154, 514107, 514109, 514143.